Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 89, NWS Louisville, KY

June 13, 2008Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 13, 2008, 5:00 PM EDT for Dubois County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2008, 5:00 PM EDT (21:00 UTC)
Expired
Jun 13, 2008, 5:45 PM EDT
In force
45 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

County Dubois County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:27 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 132102
SVRLMK
INC037-132145-
/O.NEW.KLMK.SV.W.0089.080613T2100Z-080613T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 545 PM EDT...

* AT 456 PM EDT /356 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
  SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS   
  WERE LOCATED ALONG A LINE FROM 11 MILES SOUTHWEST OF JASPER TO 32  
  MILES SOUTHWEST OF JASPER...MOVING NORTHEAST AT 32 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JASPER BY 515 PM EDT...

HOLLAND...HUNTINGBURG...AND SAINT MARKS ARE ALSO IN THE PATH OF THIS 
LINE OF STORMS.

THIS IS A DANGEROUS LINE OF STORMS WITH DAMAGING WINDS...DESTRUCTIVE 
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
IMMEDIATELY MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING 
BUT AWAY FROM WINDOWS.

LAT...LON 3820 8684 3819 8707 3821 8709 3838 8709
      3854 8672 3853 8670 3849 8669 3825 8678
      3824 8679 3818 8680
TIME...MOT...LOC 2100Z 241DEG 28KT 3832 8707 3800 8716

$$

13
2 follow-up statements
000 
WWUS53 KLMK 132125
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
524 PM EDT FRI JUN 13 2008

INC037-132145-
/O.CON.KLMK.SV.W.0089.000000T0000Z-080613T2145Z/
DUBOIS IN-
524 PM EDT FRI JUN 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR DUBOIS COUNTY...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY  
SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
FROM CUZCO TO DUBOIS TO JOHNSBURG...MOVING NORTHEAST AT 32 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ST. ANTHONY AND FERDINAND BY 530 PM EDT...
  ST. MARKS...KYANA AND CELESTINE BY 535 PM EDT...
  SCHNELLVILLE AND KYANA BY 540 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3820 8684 3820 8700 3829 8699 3842 8689
      3854 8672 3853 8670 3849 8669 3825 8678
      3824 8679 3818 8680
TIME...MOT...LOC 2124Z 241DEG 28KT 3849 8670 3842 8682
          3821 8693

$$

13
000 
WWUS53 KLMK 132144
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
543 PM EDT FRI JUN 13 2008

INC037-132153-
/O.EXP.KLMK.SV.W.0089.000000T0000Z-080613T2145Z/
DUBOIS IN-
543 PM EDT FRI JUN 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR DUBOIS COUNTY EXPIRES AT 545
PM EDT...

THE STORMS THAT PROMPTED THE WARNING MOVED OUT OF THE WARNED AREA.

IF YOU WITNESSED HAIL OR DAMAGING WINDS PLEASE GIVE YOUR REPORT TO 
LOCAL LAW ENFORCEMENT OR MEDIA FOR RELAY TO THE NATIONAL WEATHER 
SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR SOUTH CENTRAL INDIANA.

LAT...LON 3820 8684 3820 8700 3829 8699 3842 8689
      3854 8672 3853 8670 3849 8669 3825 8678
      3824 8679 3818 8680
TIME...MOT...LOC 2143Z 241DEG 28KT 3856 8653 3849 8665
          3828 8677

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:12 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 13, 3:12 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
312 PM EDT FRI JUN 13 2008

.SHORT TERM (TONIGHT AND SATURDAY)...

VERY MOIST AIRMASS IN PLACE AHEAD OF APPROACHING FRONTAL BOUNDARY
AND NUMEROUS SHOWERS AND STORMS HAVE DEVELOPED ACROSS THE CWA. PWATS
ARE NEARING TWO INCHES...SO VERY EFFICIENT RAINFALL PRODUCING STORMS
ARE THE MAIN THREAT. A SECONDARY THREAT WITH THE STORMS WOULD BE
ISOLATED WET MICROBURSTS BUT ACTIVITY LOOKS TO BE WANING AT THE
MOMENT THOUGH IT WILL CONTINUE. CONVECTION IS ALIGNED ROUGHLY ALONG
1-65 AND WILL AFFECT POINTS THERE AND EASTWARD. MAIN FOCUS WILL
SWITCH TO FRONTAL CONVECTION.

NUMEROUS SHOWERS AND STORMS HAVE ALREADY DEVELOPED ALONG THE FRONTAL
BOUNDARY TO THE WEST. EVEN THOUGH OUR ATMOSPHERE IS WORKED OVER FROM
CURRENT CONVECTION...BREAKS IN THE CLOUDS ARE SEEN AHEAD OF THIS SO
SOME RECOVERY WILL TAKE PLACE. THUS THINK THE LINE WILL HOLD
TOGETHER TONIGHT WITH ISOLATED DAMAGING WINDS AND TORRENTIAL RAINS
AGAIN BEING THE MAIN THREATS. THE BEST CHANCE WILL BE ACROSS
NORTHERN KY AND SOUTHERN IN...ESPECIALLY WEST OF 65 WHERE THE MOST
RECOVERY WILL TAKE PLACE. ONE TO TWO INCHES OF RAINFALL MAY BE
POSSIBLE ESPECIALLY FOR OUR INDIANA COUNTIES OVERNIGHT. LOWS
OVERNIGHT WILL BE IN THE 60S TO AROUND 70.

DID NOT MAKE TOO MANY CHANGES TO THE SATURDAY FORECAST. FRONTAL
BOUNDARY SHOULD BE ALIGNED THROUGH THE MIDDLE OF THE CWA BY 12Z
SATURDAY. SHOWERS AND STORMS SHOULD BE ONGOING ALONG AND AHEAD OF
THE FRONT. CLEARING WILL TAKE PLACE AND DRIER AIR WILL FILTER IN
BEHIND THE FRONT WITH PLEASANT CONDITIONS SETTLING IN FOR THE SECOND
HALF OF SATURDAY. HOWEVER THE BLUEGRASS REGION MAY BE SLOWER TO
CLEAR. HIGHS TOMORROW WILL BE IN THE LOW 80S.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

RELATIVELY QUIET EXTENDED PERIOD EXPECTED WITH TEMPERATURES NEAR
NORMAL AND ONLY SLIGHT CHANCES FOR THUNDERSTORMS SUNDAY NIGHT
THROUGH MONDAY NIGHT.

SATURDAY NIGHT THROUGH MONDAY NIGHT...

COLD FRONT WILL MOVE ACROSS THE CWA (COUNTY WARNING AREA) ON
SATURDAY RETURNING TEMPERATURES TO MORE SEASONAL VALUES WITH HIGHS
IN THE LOW TO MID 80S. THUNDERSTORMS SHOULD COME TO AN END BEFORE
SATURDAY NIGHT SO KEPT SAT NIGHT DRY. ANOTHER SHORT WAVE DISTURBANCE
WILL TRACK ACROSS THE CWA SUNDAY NIGHT INTO MONDAY BRINGING ANOTHER
CHANCE FOR THUNDERSTORMS AND A REINFORCING SHOT OF A COOLER AND
DRIER AIRMASS.

TUESDAY THROUGH FRIDAY...

DRY NORTHWEST FLOW WILL PERSIST OVER THE CWA THROUGH THE REMAINDER
OF THE PERIOD KEEPING CONDITIONS DRY AND TEMPERATURES NEAR NORMAL
WITH HIGHS IN THE 80S AND LOWS FROM THE MID 60S TO LOW 70S.

&&

.AVIATION (18Z TAFS)...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE DEVELOPING ALONG A RESIDUAL
OUTFLOW BOUNDARY WEST OF A LINE FROM IND TO BWG. AMPLE GULF MOISTURE
WILL HELP INCREASE THE COVERAGE OF THESE STORMS SO WILL BE INSERTING
TSRA INTO BWG AND SDF TAFS NOW. STILL THINK IT WILL BE A FEW HOURS
BEFORE ANYTHING OCCURS AT THE LEX TERMINAL BUT WILL AT LEAST HAVE
VCSH OR VCTS THERE AS WELL. ANY STORM WOULD PRODUCE 1-2SM VSBYS WITH
GUSTY WINDS TO 30 KTS OR MORE BUT WILL NOT INCLUDE IN THE
TAFS/TEMPOS.

OFF AND ON SHOWERS/STORMS WILL CONTINUE THROUGH THE EVENING AND
OVERNIGHT HOURS AS A COLD FRONT APPROACHES FROM THE WEST. PRECIP MAY
END AS EARLY AS 12Z SATURDAY AT BWG AND SDF...BUT WILL CONTINUE AT
LEX THEREAFTER.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM....AL
LONG TERM.....LS
AVIATION......AL
Hazardous weather outlook, Jun 13, 3:47 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
347 PM EDT FRI JUN 13 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-142000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
347 PM EDT FRI JUN 13 2008 /247 PM CDT FRI JUN 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND OVERNIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
AHEAD OF AN APPROACHING FRONTAL BOUNDARY. HOWEVER ALONG THE COLD
FRONT...MORE NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
REGION THIS EVENING AND INTO THE OVERNIGHT HOURS. A FEW OF THESE
STORMS COULD BE SEVERE...WITH DAMAGING WINDS BEING THE MAIN
THREAT. THE BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS SOUTH-
CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM EDT. OTHERWISE...ALL
STORMS WILL PRODUCE TORRENTIAL RAINFALL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO SATURDAY WITH
THUNDERSTORMS ENDING FROM THE NORTHWEST AS A COLD FRONT CROSSES THE
AREA. GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREATS.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE LATE SUNDAY NIGHT
THROUGH MONDAY NIGHT AS A SECOND COLD FRONT MOVES ACROSS THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HIGH WINDS OR HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE KENTUCKY.

AL/LS

In the hours before

Local storm report, Jun 13, 4:42 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
442 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     PELLVILLE               37.75N 86.82W
06/13/2008                   HANCOCK            KY   LAW ENFORCEMENT

            TREES DOWN.

&&

SZAPPANOS
Special weather statement, Jun 13, 4:48 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
448 PM EDT FRI JUN 13 2008

KYZ036-037-041>043-048-049-132145-
BOURBON-CLARK-FAYETTE-HARRISON-JESSAMINE-NICHOLAS-SCOTT-
448 PM EDT FRI JUN 13 2008

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A LINE OF STRONG THUNDERSTORMS FROM NICHOLASVILLE TO
CYNTHIANA...MOVING NORTHEAST AT 40 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH ARE EXPECTED WITH THESE STORMS.

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

AL
Local storm report, Jun 13, 4:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 W PELLVILLE           37.75N 86.83W
06/13/2008  M0.75 INCH       HANCOCK            KY   LAW ENFORCEMENT

&&

SZAPPANOS
Special weather statement, Jun 13, 4:49 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT FRI JUN 13 2008

INZ083-132145-
DUBOIS-
449 PM EDT FRI JUN 13 2008

...LINE OF STRONG STORMS TO AFFECT DUBOIS COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF DALE
TO 8 MILES SOUTH OF NEWBURGH...MOVING EAST AT 18 MPH.

SMALL HAIL AND STRONG GUSTY WINDS TO 50 MPH...ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE...
  NEAR HOLLAND BY 510 PM EDT.
  NEAR ST. HENRY BY 525 PM EDT.
  NEAR FERDINAND BY 540 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

13
Local storm report, Jun 13, 4:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     NICHOLASVILLE           37.88N 84.58W
06/13/2008                   JESSAMINE          KY   LAW ENFORCEMENT

            TRESS DOWN ACROSS THE AREA

&&

SZAPPANOS
Local storm report, Jun 13, 4:58 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
458 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 W LEXINGTON           38.04N 84.51W
06/13/2008                   FAYETTE            KY   BROADCAST MEDIA

            POWER LINES DOWN ON PARKERS MILL ROAD

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:50 PM EDTAreal Flood AdvisoryLMKPerry6 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.